W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
GKFC12 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Erosion (1750); Dysphagia/ Odynophagia (1815); Unspecified Infection (1930)
| Date of Event |
05/17/2021
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic hiatal hernia repair on (b)(6) 2021 whereby a gore® synecor intraperitoneal biomaterial was implanted.The complaint alleges that on (b)(6) 2021, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: (b)(6) 2021 - laparoscopic takedown of adhesions, takedown of fundoplication, excision of eroded mesh and drainage of hiatal abscess and closure of diaphragmatic hiatus with a posterior running 2-0 prolene quill suture.¿using the scissors, the mesh was excised from adhesions to the esophagus and the stomach and while doing so purulent material and pus are drained¿ here also there is large amount of mesh that has been partially eroded into the gastric wall, which was completely excised.¿.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ on (b)(6) 2021: (b)(6).(b)(6), md.(b)(6).¿findings today are similar to the history and physical obtained on (b)(6) 2020.Ms.(b)(6) is a 74 y/o [year old] caucasian female with pmh [primary medical history] of restless leg syndrome and atypical cp [chest pain] referred to clinic by her pcp [primary care physician], dr.(b)(6), for evaluation of a large hiatal hernia.The patient reports sob [shortness of breath] and doe [dyspnea on exertion] that has been worsening recently.She states that she normally walks daily and has had to slow her pace due to difficulty breathing.She also reports that she gets sob walking up a flight of stairs and even turning over in bed.She has undergone cardiac evaluation and had a heart cath [catheterization] that was normal.She is on amlodipine for treatment of her atypical chest pain.She reports 8 years of heartburn/reflux symptoms which are worse at night.She is treated with omeprazole with minimal relief.She denies any changes in her appetite and actual reports increase in her po [oral] intake due to the covid pandemic and ¿stress eating.¿ her most recent egd [esophagogastroduodenoscopy] was 5-6 years ago which showed a hiatal hernia at that time.She also had a colonoscopy around the same time showing diverticular disease.During her cardiac workup at ct scan was done showing a large intrathoracic hiatal hernia.Today, she denies any current fever/chills, n/v/d/c [nausea/vomiting /diarrhea /constipation], cp, or sob.She denies any prior h/o [history of] mi [myocardial infarction] or cva [cerebral vascular accident].Of note, the patient also reports that she has been told in the past that she has an old esophagus with only 2/3 of it being functional.¿ impression and plan: ¿¿egd has been done since this last report.Large hiatal hernia is demonstrated.Hiatal hernia repair is planned.¿ implant procedure: laparoscopic repair of hiatal hernia with mesh (synecor) and nissen fundoplication [implant: gore® synecor intraperitoneal biomaterial; gkfc12/(b)(6); 12cm diameter.] implant date: (b)(6) 2021 [hospitalization dates (b)(6) 2021].¿ on (b)(6) 2021: (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: large hiatal hernia, paraesophageal with a sliding component gastroesophageal reflux.Postoperative diagnosis: large hiatal hernia, paraesophageal with a sliding component gastroesophageal reflux.Anesthesia: [not provided.] estimated blood loss: 5 cc.Specimens: none.Complications: none.¿ wound classification: not provided.¿ findings: ¿large hiatal hernia.¿ ¿ procedure: ¿timeout was observed.The patient¿s abdomen was prepped with chloraprep and draped in a sterile manner.A 5 mm optical cannula was placed just above and to the left of the umbilicus.Peritoneal contents were inspected.A normal liver was noted and a large hiatal hernia was also noted.The paraesophageal hiatal hernia would reduce almost completely with firm traction.The stomach would tend to go right back into the chest when it was released.The additional ports included a 5 subxiphoid, 2 fives in the right upper quadrant, and 2 fives in the left upper quadrant.The right mid abdominal 5 mm port was eventually switched out to a 12 mm port.Using the harmonic scalpel, dissection was begun on the greater curve of the stomach some 10 cm below the short gastric vessels.The greater curve of the stomach was devascularized and the short gastric vessels were divided.The short gastric vessels had been elongated by the herniation process.This dissection led to exposure of the left crus of the diaphragm.The hernia sac partially reduced with the strong traction on the stomach.The left side of the hernia sac was removed after dividing the hernia sac in half in a sagittal plane.I then started a dissection through the lesser omentum on the patient¿s right side of the ge junction.This allowed dissection of the right crus of the diaphragm, and it allowed traction on the remainder of the hernia sac which was gradually pulled from the mediastinum and was resected.The left gastric artery was protected.There was no anomaly of the vascular anatomy in that area.The posterior vagus nerve was identified adherent to the esophagus.It was protected.I dissected both crura of the diaphragm down to the decussation.I was able to get around the esophagus with a laparoscopic instrument.Sufficient esophageal length was gained by placing traction and dissecting within the mediastinum.The vagus nerves were identified and preserved.The crura of the diaphragm were then approximated with a 3-0 permanent v loc suture, requiring very little tension.A synecor prosthesis was obtained and was cut to the appropriate size.It was used to buttress the diaphragmatic repair.The keyhole opening was to the patient¿s left-superior as the prosthesis was placed around the esophagus.It was secured in place with multiple applications of a laparoscopic stapler.Care was taken not to make it too tight.It reinforced the diaphragmatic repair very well.The toupet partial wrap was then created.This wrap was done by passing the redundant cardia of the stomach behind the esophagus from left to right.The stomach was sutured posteriorly to the mesh overlying the approximated crura using a 3-0 monofilament v-loc permanent suture.The stomach was then sewn to the lateral aspect of the esophagus on the right side with a running 3 ov lock making the attachment 2 cm in length.The partial wrap looked quite good without any tendency to twist.The liver retractor which had been placed through the subxiphoid port was removed.The enlarged cannula site was closed with a 0 vicryl and an inlet closure device.All the 5 mm cannulas were removed under laparoscopic visualization.Carbon dioxide was all allowed to escape.Skin incisions were closed with 4-0 monocryl subcuticular and skin glue.Debriefing was conducted.The patient tolerated the operation very well and was taken to recovery room postoperatively in satisfactory condition.¿ ¿ on (b)(6) 2021: (b)(6).Implant sticker/record.Gore® synecor intraperitoneal biomaterial.Site: ¿intraabdominal.¿ cat #: gkfc12.Lot #: (b)(6).Size: 12cm diameter.Expiration date: 2023-10-15.¿ on (b)(6) 2021: (b)(6).(b)(6), md.Discharge summary.Discharge diagnosis: ¿hiatal hernia.Chronic gerd.¿ hospital course: ¿patient was admitted to the floor following a laparoscopic hiatal hernia repair.She did well postoperatively with an uneventful recovery.Patient was started on a clear liquid diet postoperative day 0.She tolerated this well and was advanced to a full liquid diet on postoperative day 1.At this point the patient was ambulating in the hall and her pain was controlled with oral medications.She tolerated the full liquid diet as well.She was reevaluated later on postoperative day 1 and was doing well.Patient has to go home as she had met all the requirements for discharge.She was felt stable for this and discharged.¿ discharge plan: ¿patient is to follow-up with dr.(b)(6) in the clinic in 1-2 weeks.Please see discharge packet for full list of instructions.She is to maintain a full liquid diet and can slowly start to advance to a pureed diet as tolerated.No lifting/pulling/pushing over 15 pounds or strenuous exercise for 6 weeks after surgery.¿ patient discharge condition: ¿stable.¿ discharge disposition: ¿discharge home.¿ ¿ pathology: not provided.Explant preoperative complaints: ¿ on (b)(6) 2021: (b)(6).(b)(6), md.Indications: ¿this is a patient who careful (b)(6) after undergoing in (b)(6) repair of hiatal hernia with mesh and a plication, has been complaining of high-grade worsening dysphagia.I discussed with the patient the possibility of laparoscopy, laparotomy, takedown of the repair, improvement or worsening of symptoms.We also discussed complications including bleeding, infection, perforations, and stricture.Patient understood risks and benefits ¿¿ explant procedure: laparoscopic takedown of adhesions, takedown of dor plication, excision of eroded mesh and drainage of hiatal abscess and closure of diaphragmatic hiatus with a posterior running 2-0 prolene quill suture.Explant date: (b)(6) 2021 [hospitalization dates (b)(6) 2021].¿ on (b)(6) 2021: (b)(6).(b)(6), md.Operative report.Assistant: dr.(b)(6).Preoperative diagnosis: dysphagia, status post hiatal hernia repair and dor fundoplication.Postoperative diagnosis: dysphagia, eroded mesh with hiatal abscess status post hiatal hernia repair with mesh and dor plication.Anesthesia: general.¿ wound classification: not provided.¿ procedure: ¿patient understood risks and benefits, was brought to the operative room, placed in the operative table in supine position, proper induction of anesthesia and successful endotracheal intubation, the abdominal wall was prepped and draped in the standard fashion.The abdominal cavity was accessed through 1 cm supraumbilical incision.Optiview trocar and accessory trocars were placed under view in the subxiphoid area, right and left upper quadrant abdomens.The cavity was explored.She comes to my attention [sic] that the stomach was completely stuck to the hiatus including the left lobe of the liver.Using the sonicision incision, the suction device, and the scissors with meticulous dissection on the lesser curvature side of the stomach, the right crus of the diaphragm is identified, left lobe of the liver is mobilized.It comes to my attention, mesh on the right crus.Using the scissors, the mesh was excised from adhesions to the esophagus and the stomach and while doing so purulent material and pus are drained.Cultures are obtained.The mesh is excised from the right crus of the diaphragm.On the greater curvature side of the stomach, the short gastric vessels were taken down.On the gastric fundus, this is completely attached to the left crus of the diaphragm, it was also taken down with the sonicision.Here also there is large amount of mesh that has been partially eroded into the gastric wall, which was completely excised.After thorough mobilization of the stomach, the intraabdominal segment of the esophagus is reestablished by mobilizing the mediastinal esophagus.The right pleura is open.The patient has episodes of hypocarbia, which are controlled with low pressure pneumoperitoneum.After thorough hemostasis was performed, the diaphragmatic hiatus was suture closed posteriorly over 32 -french ewald tube that could not be passed initially into the esophagus with a running 2 prolene quill suture.The stomach was inspected.The dor plication was taken down.After thorough hemostasis, the pneumoperitoneum was aspirated and trocar sites were suture closed and injected with anesthesia.The patient tolerated the procedure well, was extubated in the operating room, and transferred to recovery in stable condition.¿ ¿ on (b)(6) 2021: (b)(6).(b)(6), md.(b)(6), md.Discharge summary.Hospital course: ¿patient underwent the redo hiatal hernia repair, with findings of diaphragmatic mesh, partially eroded including small abscess cavity; mesh excised and abscess cultured; residual hernia sac reduced from chest; partial wrap taken down; redo crural repair with quill sutures.Patient tolerated the procedure well.Patient was transferred [sic] to pacu without any complications.Postop course was complicated by fevers, therefore patient was on antibiotics for 4 days.Wbc trended down and she is afebrile today.Patient had an upper gl done, which was normal, and diet was advanced as clinical status improved.Today patient is tolerating diet, ambulating without difficulty, having bowel movements and voiding.Patient is ready for discharge today.¿ patient condition at discharge: ¿stable.¿ ¿follow-up with dr.(b)(6) in 2 weeks.¿ ¿ on (b)(6) 2021: (b)(6).(b)(6), md.Pathology.Specimen: ¿mesh, hiatal tackers and mesh.¿ collected: ¿(b)(6) 2021 08:23 am.¿ final diagnosis: ¿hiatal mesh: connective tissue showing fibrosis, foreign material and multinucleated foreign body giant cell reaction.¿ gross description: ¿a.Mesh: received in formalin labeled with the patient's name, medical record number, ¿hiatal tackers and mesh¿ is a 5.5 x 3.6 x 1 cm aggregate of tan mesh material infiltrated with tan -yellow fibromembranous soft tissue.Multiple silver metallic clips are grossly identified.Representative sections are submitted in a single cassette.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusions and related harms, exposure or protrusions and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh shrinkage, pain, parathesis, seroma or hematoma and related harms, tissue ischemia, wound dehiscence and additional intervention including surgery.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.Failure to do so may result in infection and related serious potential patient harms.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.